Cough and angiotensin II receptor antagonists: cause or confounding?
Article first published online: 24 DEC 2001
British Journal of Clinical Pharmacology
Volume 47, Issue 1, pages 111–114, January 1999
How to Cite
Mackay, Pearce and Mann (1999), Cough and angiotensin II receptor antagonists: cause or confounding?. British Journal of Clinical Pharmacology, 47: 111–114. doi: 10.1046/j.1365-2125.1999.00855.x
- Issue published online: 24 DEC 2001
- Article first published online: 24 DEC 2001
- angiotensin converting enzyme inhibitors;
- angiotensin II receptor antagonists;
- prescription-event monitoring;
Aims Cough is one of the most frequent side effects associated with angiotensin converting enzyme inhibitors (ACEIs) but is not thought to be associated with losartan, an angiotensin II receptor antagonist (ARA). This study compares reports of cough with losartan and three ACEIs used in general practice.
Methods Studies have been conducted for losartan, and three ACEIs enalapril, lisinopril and perindopril, using the technique of Prescription-Event Monitoring. Patients were identified using dispensed prescription data. Questionnaires were sent to patients’ general practitioners 6 months after the date of first prescription. Cases of cough within the first 60 days of treatment with losartan resulting in withdrawal of the drug were followed up with additional questionnaires. Incidence rates for reports of cough were calculated. In order to reduce the impact of carry-over effects, rate ratios were calculated for first reports of cough between days 8 and 60 using losartan as the index drug.
Results The cohort for each drug exceeded 9000 patients. Age and sex distributions and indications for prescribing the four drugs were similar. Cough was the most frequent reason for discontinuation of losartan and the most frequently reported event in the first month of treatment with this drug. When reports of cough between days 1–7 were excluded, rates of cough were significantly higher for the three ACEIs when compared with losartan (rate ratios 1.5, 4.8 and 5.7, all P<0.03). 101 patients had discontinued losartan due to cough. 91% of these had previously been prescribed an ACEI and 86% had previously experienced ACEI cough.
Conclusions Carry-over accounted for the observed excess of reports of cough with losartan. Rates of cough between days 8 and 60 were significantly higher for the three ACEIs compared with losartan. Confounding factors associated with comparative observational cohort studies are discussed.